It is extra hard when you feel unsupported. It’s hard enough floundering after being at the beck and call of the hospital for months on end. I have to agree that the service isn’t as good as it could be. My GP actually said she had no experience of dealing with cancer matters (wtf??) - I shan’t be going back to her in a hurry. I did find when I was under the hospital’s care, my GP practice didn’t want to touch me. This included when I had a car accident - since when has a rib injury been the responsibility of oncology? I did make a formal complaint about that (and got an apology).
Take good care of yourself - and watch that oesophagus!
Jaybro - sadly I have called my BCN already about another issue - lymphedema - and she just said I need to go to my GP. The hospital I had all my treatment at were so fast to discharge me. the oncologist did so without ever sending me for a DEXA, and because I wasn't "on the books" anymore, it was so hard to get that done at all!
I think I will ask for a referral to rheumatology as they seem to be the ones who would know more.
My personal experience of GP and BCN/Unit hasn;t been at all positive, so perhaps another health professional might restore my faith...
Thank you to you - and to everyone for your thoughts xx
Please don’t be worried by our experiences. But do consider your own. Personally I wouldn’t take any more until I’d got medical advice - you don’t want to be aggravating your oesophagus more.
I’m surprised you have no one to consult. Were you specifically told this on discharge? My breast care nurse said I could go back to the team any time I wanted - people contact them for advice ten years later. I’d like to think that no healthcare professional would ignore a request from a former patient. It’s worth a try going back to the person who put you on this treatment but meantime, you’ve got the osteoporosis contact, there’s the team of nurses her who are very helpful and Macmillan must be able to help. Hope you find your answers x
Hi again thurnefi,
I have been thinking - perhaps you could ring the Specialist Nurse Helpline of the Royal Osteoporosis Society on 0808 800 0035 for advice. The helpline is open Monday - Friday 9-5. I rang them with some queries when I was first prescribed Alendronic Acid for osteoporosis
this summer and the nurse I spoke to was very helpful and knowledgeable. There is a very good website as well including lots of nutrition and videos on safe exercise and ways to maintain bone strength.
Sounds like referral to Rheumatology for assessment by your gp could be a good choice if he isn't able to prescribe a different medication himself.
Thurnefi I know what you mean about hospital appointments, it was my gp that referred me to rheumatologist/osteoporosis clinic but that is probably the best place to go for advice, I did have a 12 week wait to get an appointment, during that time I was not taking bisphosphonates only anastrozole as my gp told me to stop immediately. I was very worried about having a 6 monthly injection as once its done there's nothing you can do if you get side effects, but for me there wasn't much of an alternative as I already have osteoporosis of the spine, and taking anastrozole for 5 years would potentially make it worse, but apart from joint pain its been fine. Hope you get some help soon, best wishes Fezzy x
Thank you all for your messages - now I am more worried than I was!! Sadly, I no longer have access to a BCN or oncologist, so the GP is my only route. When I saw my GP initially, and he prescribed the AA, he said that the only way for me to discuss any other sort of treatment would be for them to refer me to rheumatology, and I have to confess I didn't really want to go with that - just had a bellyful of hospitals this year...
Hi thurnefi although my situation is probably different to yours because I have a a stoma therefore a compromised digestive system. I had terrible side effects even after doing everything right when taking alendronic acid, my gp changed me to risedronic acid but the results were worse I was loosing weight drastically because I couldn't absorb food so I was referred to the osteoporosis clinic and I was put on a 6 monthly injection of Denosumab prolia for 3 years, only had 1 so far but I am tolerating this much better, still some side effects but bearable. This medication works differently to bisphosphonates so might not be suitable for everyone but I thought it would be worth telling you my experience. Good luck with getting it sorted quickly Fezzy1952
I echo the advice below. I have zoledronic acid (zometa) infusion every 6 months because I am prone to digestive problems and oesophagitis and also, as the oncolologist said, ‘the tablet is a bit big for you.’ I’m an unashamed wuss who gets a side effect just walking into a pharmacy.
When I read your post soon after you posted, I held back because I’ve no experience of your pill (stone?). It’s essential you have something but, given what you describe, I think you should book an emergency Saturday appointment or insist on a Monday one with your GP to get a short-term solution like lansoprazole and contact your hospital to describe your symptoms.
People do have concerns about the drip treatment because of its possible effect on the jawbone but I’ve been assured by a specialist dentist that the risk is only a risk if you need an extraction and even then it’s very low. I was terrified of the prospect but I’m facing my 3rd infusion soon. Infusion? Sounds so innocuous!
Good luck - you shouldn’t be affected with so many effects as this.
I agree with Joemic that you should get advice straightaway, either from Breast Clinic team or fast track gp appointment rather than the routine one that you have been given. If you have continuing nausea and heartburn/indigestion after taking only two doses then it might mean that you the Alendronic Acid could be irritating a pre-existing condition that you were unaware of such as reflux. The headaches sound miserable for you to put up with as well.
I've been on Alendronic Acid/calcium vit d for five months, letrozole for longer. I felt headachy and unwell for a day or so after the first AA dose but no problems since then. Like Joemic I left it longer than an hour before eating and took the AA with a large glass of water. The drug can be given by injection for people who have side effects or who are more at risk of irritation to stomach and oesophagus (tube from throat to stomach).
Any way I would get checked out straightaway so you can recover asap.
I think waiting several weeks for a GP appointment is not really faesible for you as you are in obvious discomfort. When I first took mine (Ibandronate) I had lousy discomfort but I have managed to solve it by taking the tab as soon as I get up with 1/2 pint of water otherwise it got stuck. After taking it I did not have any other drink for one full hour, oh boy was my first coffee nectar😊. I would then wait another full hour (2hrs after taking the tab) before eating some breakfast, I'm not really a breakfast person but have persevered. I generally have cereal with milk (for the extra vits and calcium). I'm still doing this now some 10 weeks later and have no problems.
From what you are describing it doesn't seem as if it is suiting you. If you can't get into your GP's for some time have you got a breast cancer nurse you can contact or the nurses on here or are you able to contact your Oncologist via their secretary, you may need to have a discussion about having it IV instead. I don't want to be a scare mongerer but it does say on mine that you should contact a nurse or Dr straight away if you experience the side effects you describe.
Hope you get sorted soon
I wondered if anyone had any good suggestions for me about side effects from alendronic acid? I am feeling sick and experiencing awful heartburn/indigestion. I am going to book a GP appointment, but the next available one is several weeks away. I am chewing through Rennies, but they aren't really providing much relief! I have only taken a couple of alendronic tablets, and followed the instructions really carefully, but even days later I am still really uncomfortable, and it is affecting my sleep and ability to eat.
I am also experiencing awful headaches, so I feel that I am constantly taking some sort of hormone, calcium, alendronic, anti indigestion or pain relief medication! It is actually really starting to get me down.
If anyone has any tips of things to do, or things to avoid - or just wants to moan along with me, please post...
Thank you so much xx